Alert archive / North Dakota / Wind Chill Warnings in 2023

Wind Chill Warning 2, NWS Bismarck, ND

February 2, 20234 counties in North Dakota

NWS Bismarck, ND issued this wind chill warning at Feb 2, 2023, 2:38 AM CST for 4 counties in North Dakota. It took effect at Feb 2, 2023, 4:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2023, 2:38 AM CST (08:38 UTC)
In effect from
Feb 2, 2023, 4:00 AM CST
Expired
Feb 2, 2023, 12:00 PM CST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, McHenry County, ND, Pierce County, ND, Rolette County, ND

The radar

The Minot AFB radar (KMBX), 42 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS43 KBIS 020838
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
238 AM CST Thu Feb 2 2023

NDZ004-005-012-013-021645-
/O.NEW.KBIS.WC.W.0002.230202T1000Z-230202T1800Z/
/O.EXT.KBIS.WC.Y.0004.230202T1800Z-230203T0000Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Rolette, Bottineau, Dunseith, Rolla,
Drake, St. John, Velva, Shell Valley, Towner, and Rugby
238 AM CST Thu Feb 2 2023

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM CST 
THIS EVENING...

* WHAT...For the Wind Chill Warning, dangerously cold wind chills 
  expected. Wind chills as low as 50 below zero. For the Wind Chill 
  Advisory, very cold wind chills expected. Wind chills as low as 40 
  below zero.

* WHERE...Bottineau, McHenry, Pierce, and Rolette Counties.

* WHEN...For the Wind Chill Warning, until Noon CST today. For the 
  Wind Chill Advisory, from Noon today to 6 PM CST this evening.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outdoors. Wear appropriate winter clothing.

&&

$$

NDZ017-018-034-046-021645-
/O.EXA.KBIS.WC.Y.0004.230202T1000Z-230203T0000Z/
McKenzie-Dunn-Morton-Emmons-
Including the cities of Linton, Strasburg, Watford City,
Killdeer, Halliday, and Mandan
238 AM CST Thu Feb 2 2023 /138 AM MST Thu Feb 2 2023/

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM CST/5 PM MST/ THIS 
EVENING...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...McKenzie, Dunn, Morton, and Emmons counties.

* WHEN...Until 6 PM CST/5 PM MST/ this evening.

* IMPACTS...The cold wind chills could cause frostbite on exposed 
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outdoors. Wear appropriate winter clothing.

&&

$$

NDZ001>003-009>011-019>023-025-035>037-047-048-050-051-021645-
/O.CON.KBIS.WC.Y.0004.230202T1000Z-230203T0000Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Lignite, Powers Lake, Ellendale, Edgeley,
Bismarck, Jamestown, Lamoure, Ashley, Carrington, Glenburn,
Minot, Underwood, Tappen, Beulah, Turtle Lake, Gackle, Columbus,
Oakes, Center, Hazen, Sherwood, Parshall, Kulm, Bowbells, Wishek,
Crosby, Mohall, Mcclusky, Stanley, Washburn, New Town, Napoleon,
Williston, Portal, Steele, Goodrich, Garrison, Wilton, Harvey,
and Fessenden
238 AM CST Thu Feb 2 2023 /138 AM MST Thu Feb 2 2023/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST/5 PM MST/ 
THIS EVENING...

* WHAT...Very cold wind chills expected. Wind chills as low as 40 
  below zero.

* WHERE...Portions northern and much of central North Dakota, 
  including the James River Valley.

* WHEN...Until 6 PM CST/5 PM MST/ this evening.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outdoors. Wear appropriate winter clothing.

&&

$$

Hargrove
2 follow-up statements
260 
WWUS43 KBIS 021205
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
605 AM CST Thu Feb 2 2023

NDZ004-005-012-013-022015-
/O.CON.KBIS.WC.W.0002.000000T0000Z-230202T1800Z/
/O.CON.KBIS.WC.Y.0004.230202T1800Z-230203T0000Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Rolette, Bottineau, Dunseith, Rolla,
Drake, St. John, Velva, Shell Valley, Towner, and Rugby
605 AM CST Thu Feb 2 2023

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST 
THIS EVENING...

* WHAT...For the Wind Chill Warning, dangerously cold wind chills 
  expected. Wind chills as low as 50 below zero. For the Wind Chill 
  Advisory, very cold wind chills expected. Wind chills as low as 40 
  below zero.

* WHERE...Bottineau, McHenry, Pierce, and Rolette Counties.

* WHEN...For the Wind Chill Warning, until Noon CST today. For the 
  Wind Chill Advisory, from Noon today to 6 PM CST this evening.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outdoors. Wear appropriate winter clothing.

&&

$$

NDZ001>003-009>011-017>023-025-034>037-046>048-050-051-022015-
/O.CON.KBIS.WC.Y.0004.000000T0000Z-230203T0000Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Lignite, Powers Lake, Ellendale, Linton,
Edgeley, Bismarck, Strasburg, Jamestown, Lamoure, Ashley,
Carrington, Glenburn, Minot, Underwood, Tappen, Beulah, Turtle
Lake, Gackle, Columbus, Oakes, Halliday, Center, Hazen, Sherwood,
Parshall, Kulm, Watford City, Bowbells, Wishek, Crosby, Killdeer,
Mohall, Mandan, Mcclusky, Stanley, Washburn, New Town, Napoleon,
Williston, Portal, Steele, Goodrich, Garrison, Wilton, Harvey,
and Fessenden
605 AM CST Thu Feb 2 2023 /505 AM MST Thu Feb 2 2023/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST/5 PM MST/ 
THIS EVENING...

* WHAT...Very cold wind chills expected. Wind chills as low as 40 
  below zero.

* WHERE...Portions northern and much of central North Dakota, 
  including the James River Valley.

* WHEN...Until 6 PM CST/5 PM MST/ this evening.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outdoors. Wear appropriate winter clothing.

&&

$$

Hargrove
309 
WWUS43 KBIS 021746
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1146 AM CST Thu Feb 2 2023

NDZ004-005-012-013-030000-
/O.EXP.KBIS.WC.W.0002.000000T0000Z-230202T1800Z/
/O.CON.KBIS.WC.Y.0004.230202T1800Z-230203T0000Z/
Bottineau-Rolette-McHenry-Pierce-
Including the cities of Rolla, Dunseith, Bottineau, St. John,
Velva, Drake, Shell Valley, Rolette, Towner, and Rugby
1146 AM CST Thu Feb 2 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...
...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 35 
  below zero.

* WHERE...Bottineau, McHenry, Pierce, and Rolette Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outdoors. Wear appropriate winter clothing.

&&

$$

NDZ001>003-009>011-017>023-025-034>037-046>048-050-051-030000-
/O.CON.KBIS.WC.Y.0004.000000T0000Z-230203T0000Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Underwood, Garrison, Napoleon, Fessenden,
Glenburn, Goodrich, Oakes, New Town, Steele, Sherwood, Ashley,
Williston, Powers Lake, Lamoure, Stanley, Turtle Lake, Jamestown,
Lignite, Watford City, Columbus, Portal, Wishek, Bismarck, Kulm,
Mandan, Center, Halliday, Carrington, Crosby, Strasburg,
Bowbells, Edgeley, Mohall, Harvey, Gackle, Linton, Parshall,
Beulah, Washburn, Ellendale, Mcclusky, Killdeer, Minot, Wilton,
Tappen, and Hazen
1146 AM CST Thu Feb 2 2023 /1046 AM MST Thu Feb 2 2023/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST/5 PM MST/ 
THIS EVENING...

* WHAT...Very cold wind chills. Wind chills as low as 35 below zero.

* WHERE...Portions northern and much of central North Dakota, 
  including the James River Valley.

* WHEN...Until 6 PM CST/5 PM MST/ this evening.

* IMPACTS...The cold wind chills could cause frostbite on exposed 
  skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outdoors. Wear appropriate winter clothing.

&&

$$

Anglin

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Feb 1, 11:47 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 1, 11:47 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1147 PM CST Wed Feb 1 2023

.UPDATE...
Issued at 1142 PM CST Wed Feb 1 2023

Cold front is pushing through the northern third of the state at
this time. Winds have been over performing a bit so ramped them
up a little in the early overnight hours. Otherwise no significant
changes. Updated text products will be out shortly.

UPDATE Issued at 922 PM CST Wed Feb 1 2023

We made a few minor changes to sky cover and pops based on latest
radar and satellite imagery. Otherwise no changes to the going
forecast. The cold front is just pushing into northern ND, with
snow reported at Crosby and Rolla and a brief period of snow at
Williston. Updated text products will be transmitted shortly. No
changes to the current advisory at this time.

UPDATE Issued at 517 PM CST Wed Feb 1 2023

A cold front currently situate from around Regina SK to Havre MT,
will move south through the area tonight bringing a reinforcing
shot of cold air, along with breezy to windy conditions and a
brief period of light snow. Made some minor changes to sky cover
for the early evening update, otherwise no updates needed.
Updated text products will be transmitted shortly. No changes to
the current wind chill advisory.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 315 PM CST Wed Feb 1 2023

Cold and breezy conditions are in store for the short term.

An area of mid-level clouds continues to move through the central
portion of the state this afternoon. Thus, hindering daytime
heating for the areas with cloud cover. Temperatures continue
increase across the region as ridging builds over the Northern
Rockies. Current temperatures range spans from the low 30s in the
southwest to single digits in the northeast.

Early tomorrow morning an Arctic cold front will push through the
state. This will bring gusty winds in the early morning hours with
some light snow possible along the front. Majority of the lift
looks like it will stay over in Minnesota keeping snow chances
(15-20%) fairly low. Gusty winds are expected along the frontal
passage, but poor timing and weak subsidence will keep most of the
higher winds aloft. Strong surface high pressure will nudge
colder air through the region tomorrow leading to dangerously cold
wind chills. Therefore, a Wind Chill Advisory has been issued for
the northeastern half of the state tomorrow morning through the
afternoon. Cold wind chills could linger through Friday morning
through the James River Valley. Luckily warm temperatures are in
store for the long term.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 315 PM CST Wed Feb 1 2023

Temperatures will begin to warm up this weekend with gusty winds
Saturday. Temperatures will remain warm through most next week.

Friday temperatures will begin to warm up across the west as an
upper level ridge progresses through the Northern Rockies. High
temperatures could warm into the lower 40s across the southwest
while the eastern half of the state will struggle to get rid of
the Arctic airmass. However, a shortwave trough is going to help
warm the region up Saturday as it dampens the ridge traversing
through the Northern Plains. The aforementioned shortwave will
transport warmer air, from downsloping winds in the Northern
Rockies, keeping temperatures warm across the region. Gusty winds
are also expected Saturday as this system moves through the
region. The gustiest winds are forecast to sit over the higher
terrain of the southwest with 50kt jet max at 700 mb mixes down to
the surface.

Upper level riding will again build over the Northern Plains
Sunday leading to warm weather. Monday another short wave trough
is forecast to move through the state. There could be some
precipiation with this wave however chances remain low at this
time. Broad ridging is possible through the middle of next week.
The NBM 25th to 75th percentile spread is about 3 to 4 degrees for
next week leading to increased confidence for warmer weather.
Temperatures are forecast to sit in the 30s across the state
through most of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1142 PM CST Wed Feb 1 2023

A cold front will move south through the forecast area tonight
 a period of gusty winds, light snow and mainly MVFR clouds and
vsbys.

A cold front is pushing through the northern half of ND and will
move south through the remainder of the forecast area tonight.
Expect gusty northerly winds with a period of MVFR ceilings and
MVFR Vsbys in snow directly behind the front and lasting for a few
hours at most TAF sites, but probably a little longer at KDIK.
There are some scattered IFR clouds behind the front but currently
it doesn't look like they last long with MVFR ceilings being the
predominant layer. Will not include IFR ceilings at this time, but
a brief IFR layer is certainly possible directly behind the
cdfnt. Current guidance has all TAF sites VFR by 18Z Thursday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 4 AM CST /3 AM MST/ to 6 PM CST /5 PM
MST/ Thursday for NDZ001>005-009>013-019>023-025-035>037-047-048-
050-051.

&&

UPDATE...TWH
SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...TWH
Hazardous weather outlook, Feb 1, 11:48 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1148 PM CST Wed Feb 1 2023

NDZ001>005-009>013-019>023-025-035>037-047-048-050-051-030600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Burleigh-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1148 PM CST Wed Feb 1 2023 /1048 PM MST Wed Feb 1 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Chill Advisory has been issued for Thursday morning through
thursday afternoon. See weather.gov/bis for more information

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>034-040>046-030600-
McKenzie-Dunn-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
1148 PM CST Wed Feb 1 2023 /1048 PM MST Wed Feb 1 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Warnings in North Dakota, 2023Every wind chill warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.